Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Mar 28, 2020, 1:50 PM EDT for Atlantic County, New Jersey. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 1:50 PM EDT (17:50 UTC)
- Expired
- Mar 28, 2020, 2:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Philadelphia/Mount Holly
County Atlantic County, NJ
The radar
The Philadelphia radar (KDIX), 44 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 655 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786 WWUS81 KPHI 281750 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 150 PM EDT Sat Mar 28 2020 NJZ020-022-025>027-281815- Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Southeastern Burlington- 150 PM EDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATLANTIC...SOUTH CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES... At 150 PM EDT, a strong thunderstorm was located over Wading River, or 16 miles north of Atlantic City, moving east at 55 mph. Pea size hail is possible with this storm. Locations impacted include... Brigantine, Egg Harbor City, Tuckerton, Port Republic, New Gretna, Wading River and Mystic Island. This includes Garden State Parkway between mile markers 45 and 55. If outdoors, consider seeking shelter inside a building. LAT...LON 3957 7466 3966 7463 3958 7410 3939 7423 TIME...MOT...LOC 1750Z 285DEG 49KT 3959 7455 $$ Staarmann
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 28, 1:42 PM EDT, 8 minutes earlier.
Area forecast discussion, Mar 28, 1:42 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
142 PM EDT Sat Mar 28 2020
.SYNOPSIS...
A warm front will move slowly northward through the Mid-Atlantic
tonight and Sunday. Meanwhile, a strong surface low in the
central Plains will lift northeast toward the Great Lakes on
Sunday, with secondary low development near the East Coast. A
cold front will sweep through the region Sunday night, with a
reinforcing front moving through on Monday. Another surface low
will move through the Southeast on Tuesday and off the Carolina
coast by Wednesday. High pressure will build into the Northeast
Wednesday night and Thursday. Another system may affect the
region Friday or Saturday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Showers are moving through the region early this afternoon, with
some elevated storms on the southern fringe of the precipitation
shield. With mesoanalysis still indicating marginal elevated
instability through the afternoon, have extended mention of
thunder through the day across most of the area. The showers are
expected to diminish in coverage later today as stronger low-
level lift via warm advection and frontogenesis wanes. However,
hi-res models are not handling the precipitation affecting the
area so far today particularly well. As such, kept PoPs fairly
high north of the I-76 corridor through late afternoon before
trending them down from south to north through the evening.
A zonally-oriented baroclinic zone developing across the
central/southern Mid-Atlantic today will be reinforced on the
north side by weak onshore flow. With considerable large-scale
ascent in the northern Mid-Atlantic via a series of midlevel
perturbations moving through, a weak wave will likely develop in
vicinity of this baroclinic zone. This will only serve to
strengthen the temperature gradient through the next 24 hours as
cyclonic flow encourages increased onshore winds to its
north/west. As a result, a decent setup for cold-air damming
exists overnight in much of the area. In the wake of stronger
lift/precipitation this afternoon, this sets the stage for
overnight fog/drizzle, with model soundings strongly indicative
of this potential. Added mention of fog everywhere overnight,
and will need to watch closely if areas of dense fog develop.
Would like to see this afternoon's precipitation and
synoptic/mesoscale evolution before adding such mention to the
forecast.
Temperatures will remain steady overnight with low clouds,
drizzle, and fog persisting. A rise in temperatures late in the
night is possible in the far southern CWA, in closest proximity
to the strengthening warm front.
The main forecast challenge for Sunday is the ultimate
positioning of the warm front, with models very likely too
aggressive with its northward push. A strong surface low will
begin to weaken as it becomes vertically stacked over the Great
Lakes region. A cold front will extend eastward then southward
from the low and surge toward the area during the day as a
strong midlevel jet streak races northeastward to the Northeast.
As a result, the warm front should lift northward during the
day, but I suspect the ageostrophic contribution to the onshore
flow via upslope is being underplayed. Confidence is high enough
to keep the northern CWA quite chilly tomorrow (around or below
50), whereas southern Delmarva will approach 80. Of course,
temperatures in between are the tricky part and will ultimately
depend on very short-term trends/guidance. In other words,
expect the temperature forecast to be susceptible to
considerable error in portions of the CWA. To illustrate, the
latest MET MOS for PHL is 57 for tomorrow, and the latest MAV
MOS projects 70. Even worse for GED: 66 versus 84. Yikes. For
now, the forecast is generally weighted toward the colder NAM-
based guidance but with some input from statistical guidance as
well.
The wind profile in the region tomorrow will be quite
impressive, with 0-6 km bulk wind difference exceeding 60 kt and
helicity approaching 300 J/kg (with considerable curvature in
the low-level winds), especially near the warm front.
Convection-allowing models depict isolated to widely scattered
storms developing near the front as it advances toward the area
late in the day. With instability increasing in the warm sector
(e.g., NAM Nest showing SBCAPE exceeding 1000-1500 J/kg), these
storms may become severe, especially if updrafts are able to
sustain themselves. However, the overall sparse coverage in
guidance suggests this threat is conditional. Will be watching
this potential closely, to be sure.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Developing low pressure in our vicinity on Sunday evening
should move out to sea on Sunday night and Monday. Meanwhile,
low pressure in the Great Lakes region should weaken as it
drifts eastward. The low is forecast to pull a cold front
through eastern Pennsylvania, northeastern Maryland, Delaware
and New Jersey on Monday afternoon. We are expecting some
lingering showers on Sunday evening, mainly on the coastal
plain, as the low pulls away from our area. Also, while Monday's
cold front should have limited moisture associated with it, the
system could bring a few light rain showers to our northern
counties.
High pressure is expected to nudge into our region from the
north on Tuesday. We are forecasting mainly dry weather.
However, an impulse in the cyclonic mid level flow could bring a
few light showers to the northern part of our region.
Low pressure is anticipated to move across the southeastern
states on Tuesday before passing off the Carolina Coast on
Tuesday night. An inverted trough is forecast to extend
northward into the northeastern states. As a result, we have a
chance of rain for Tuesday night into Wednesday. Rainfall
amounts should be rather light. Temperatures may be borderline
for producing a little snow in the elevated terrain of the
Poconos from late Tuesday night into early Wednesday morning.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure is expected to build across the southeastern
states on Wednesday night and Thursday. The northern fringe of
the air mass should bring mainly dry weather to our region. A
cold front and some rain showers approaching from the west may
affect our weather on Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Periods of showers and possibly a storm (generally
south/west of PHL), with CIGs generally MVFR and VSBYs briefly
becoming sub-VFR in the heavier precipitation. There will be
lengthy breaks between the showers, where conditions will likely
improve somewhat. However, the general trend will be for
worsening conditions with time through the day. Winds generally
easterly around or below 10 kt, though will be erratic around
precipitation. Moderate confidence.
Tonight...Expecting periods of drizzle, fog, or even showers
overnight with conditions primarily IFR or worse. Winds light
east to northeast. Moderate confidence.
Sunday...IFR/LIFR should improve to at least MVFR by afternoon.
Winds E/SE 5-10 knots most of the day becoming southerly late
day. Low confidence.
.Outlook...
Sunday night...Any lingering MVFR conditions, improving to VFR.
West wind 5 to 10 knots. Medium confidence.
Monday...Mainly VFR. West to northwest wind 10 to 15 knots with
gusts around 20 knots. Medium confidence.
Monday night...Mainly VFR. Northwest wind 5 to 10 knots. Medium
confidence.
Tuesday...Mainly VFR. North wind 5 to 10 knots becoming east.
Medium confidence.
Tuesday night...VFR/MVFR ceilings with a chance of rain. East
to northeast wind 5 to 10 knots. Medium confidence.
Wednesday...VFR/MVFR ceilings with a chance of rain. Northeast
wind 10 to 15 knots. Medium confidence.
&&
.MARINE...
Winds have increased and are approaching advisory criteria on
the Atlantic waters this afternoon. However, it is possible that
the southern NJ/DE Atlantic waters fall just short of widespread
advisory conditions. Will continue the advisory here for now,
but will monitor observations closely this afternoon. Sub-
advisory conditions are expected thereafter through Sunday,
though seas just under 5 feet will likely continue.
Farther north, winds will increase this afternoon, with seas
approaching 5 feet this evening. Expect a period of seas around
5 feet or so through tomorrow before seas subside Sunday night.
Perhaps the bigger threat for marine interests is fog potential
tonight. A favorable setup of onshore flow and fairly high dew
points should allow areas of fog to develop on the waters
overnight. Fog may become dense enough for the issuance of an
advisory and may occur through most of the overnight into Sunday
morning.
Finally, isolated storms this afternoon may produce small hail
and erratic wind gusts in their proximity. Additional storms are
possible late Sunday afternoon, with a higher likelihood for
strong wind gusts.
.Outlook...
Sunday night through Tuesday evening...No marine headlines are
anticipated.
Late Tuesday night and Wednesday...A northeast wind gusting to
25 to 30 knots is forecast.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 5 PM EDT
Sunday for ANZ450>452.
Small Craft Advisory until 6 PM EDT this evening for
ANZ453>455.
&&
Synopsis...CMS
Near Term...CMS
Short Term...Iovino
Long Term...Iovino
Aviation...CMS/Iovino
Marine...CMS/IovinoHazardous weather outlook, Mar 28, 3:25 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 325 AM EDT Sat Mar 28 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-290730- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 325 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-290730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 325 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 28, 11:12 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL MULLICA HILL 39.74N 75.22W
03/28/2020 E0.25 INCH GLOUCESTER NJ PUBLIC
&&
STAARMANNSpecial weather statement, Mar 28, 11:26 AM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1126 AM EDT Sat Mar 28 2020
MDZ008-012-015-281600-
Queen Anne's-Cecil-Kent-
1126 AM EDT Sat Mar 28 2020
...A SHOWER WILL AFFECT NORTHEASTERN QUEEN ANNE'S...NORTHERN KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 1126 AM EDT, a shower was located over Newtown, or 9 miles south
of Aberdeen Proving Ground, moving east at 55 mph.
Pea size hail is possible with this shower.
Locations impacted include...
Cecilton, Millington, Betterton, Warwick, Newtown, Sassafras,
Morgnec, Massey, Crumpton, Kennedyville and Galena.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3929 7617 3932 7618 3934 7616 3933 7614
3937 7611 3937 7606 3941 7603 3942 7577
3918 7575 3928 7620
TIME...MOT...LOC 1526Z 276DEG 49KT 3934 7616
StaarmannSpecial weather statement, Mar 28, 11:47 AM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1147 AM EDT Sat Mar 28 2020
DEZ001-002-MDZ012-281615-
Kent-New Castle-Kent-
1147 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
NORTHERN KENT AND NORTHEASTERN KENT COUNTIES...
At 1147 AM EDT, a strong thunderstorm was located over Delaney
Corner, or 12 miles south of Middletown, moving east at 55 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Dover, Smyrna, Clayton, Cheswold, Millington, Woodland Beach, Green
Spring, Delaney Corner, Massey, Dover Speedway, Galena, Kenton,
Little Creek and Leipsic.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3936 7591 3936 7543 3913 7534 3922 7576
3925 7576 3924 7580 3926 7585 3925 7588
3926 7592
TIME...MOT...LOC 1547Z 276DEG 50KT 3928 7578
StaarmannSpecial weather statement, Mar 28, 12:22 PM EDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 1222 PM EDT Sat Mar 28 2020 NJZ021-023-024-281645- Cumberland-Atlantic Coastal Cape May-Cape May- 1222 PM EDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CUMBERLAND AND CENTRAL CAPE MAY COUNTIES... At 1221 PM EDT, a strong thunderstorm was located near Fortesque, or 14 miles south of Millville, moving east at 55 mph. Pea size hail is possible with this storm. Locations impacted include... Ocean City, Woodbine, Sea Isle City, Avalon, Stone Harbor, Cape May Court House, Scotch Bonnet, Seaville, Dennisville, Goshen, Strathmere, Bivalve, Fortesque, Eldora, Port Norris and Whitesboro-Burleigh. This includes Garden State Parkway between mile markers 7 and 23. If outdoors, consider seeking shelter inside a building. LAT...LON 3916 7532 3924 7530 3924 7461 3902 7475 TIME...MOT...LOC 1621Z 278DEG 49KT 3919 7516 Staarmann
Local storm report, Mar 28, 12:32 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1232 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM FLOOD POTTSTOWN 40.25N 75.65W
03/28/2020 MONTGOMERY PA PUBLIC
MPING REPORT OF MINOR FLOODING NEAR
CHARLOTTE STREET, BEECH STREET, AND LOCUST
AVENUE.
&&
CMSSpecial weather statement, Mar 28, 1:50 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 150 PM EDT Sat Mar 28 2020 NJZ020-022-025>027-281815- Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Southeastern Burlington- 150 PM EDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATLANTIC...SOUTH CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES... At 150 PM EDT, a strong thunderstorm was located over Wading River, or 16 miles north of Atlantic City, moving east at 55 mph. Pea size hail is possible with this storm. Locations impacted include... Brigantine, Egg Harbor City, Tuckerton, Port Republic, New Gretna, Wading River and Mystic Island. This includes Garden State Parkway between mile markers 45 and 55. If outdoors, consider seeking shelter inside a building. LAT...LON 3957 7466 3966 7463 3958 7410 3939 7423 TIME...MOT...LOC 1750Z 285DEG 49KT 3959 7455 Staarmann
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:28 AM EDT | Small Craft Advisory | PHI | 55 hr | |
| Mar 28, 12:22 PM EDT | Special Weather Statement | PHI | Cape May | 23 min |
| Mar 28, 11:51 AM EDT | Areal Flood Advisory | PHI | Berks, Bucks, Chester, Lehigh, Montgomery, Northampton | 3 hr |
| Mar 28, 11:47 AM EDT | Special Weather Statement | PHI | Kent | 28 min |
| Mar 28, 11:26 AM EDT | Special Weather Statement | PHI | Kent | 34 min |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.